North Carolina, 2012

Hail and Damaging Winds in North Carolina, July 3, 2012

July 3, 2012 · NWS RNK · 6 events in 3 counties and zones

S. continued to allow periodic upper level storm systems to drop toward the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad upper ridge to over the central U.S. continued to allow periodic upper level storm systems to drop toward the region. Despite a fairly disorganized surface pattern the intense heat and high humidity helped to generate a few severe thunderstorms in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:58 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 3, 9:58 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT TUE JUL 3 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER
FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY.
HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING
INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING...
WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY...MORE SO ACROSS THE MOUNTAINS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1053 SM EDT TUESDAY...

LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG
THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED
POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS
AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK
ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY
WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS
AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY
TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND
EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS
AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD
FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW
DEGREES.

AS OF 740 AM EDT TUESDAY...

A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF
GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE
FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE
APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY
SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM
POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS
APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE.
OTHERWISE...FORECAST REMAINS ON TRACK.

AS OF 345 AM EDT TUESDAY...

SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA
ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING
ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND
HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE
SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH
DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF
AT ALL.

WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS
TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST
SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE
UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY.
BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE
MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS
WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY
STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE
RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE
STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE
SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF
WEDNESDAY.

THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME.
BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM
SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A
DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A
LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA.
AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME
AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT
THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY
CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH.

AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID
TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO
NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF
COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR
LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 400 AM EDT TUESDAY...

OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT
TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT
MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN
APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM
WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW
AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY
SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE
NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS
THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST
INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT
THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE
ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND
THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW
ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY
POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT
THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING
EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS
RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW
BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE
ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE
MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL
ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE
AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC.

TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE
RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS
HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING
ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS
POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM
AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL
LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING
HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE
MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID
TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL
REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 400 AM EDT TUESDAY...

THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND
AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A
RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A
WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING
THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME
OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE
STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT
MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY
SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD
PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE
BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE
STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND
ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE
ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS
TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR
CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY
ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE
RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE
MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING
ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN
INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE
REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED
CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE
BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA
COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM
TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT
LEAST INITIALLY.

TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM
NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED
CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL
VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE
ENTIRE PERIOD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
AS OF 745 AM EDT TUESDAY...

AGAIN MAIN CONCERN TODAY WILL BE AFTERNOON/NIGHTTIME CONVECTION.
WOULD EXPECT MORE WIDESPREAD ACTIVITY LATER TODAY THAN WE SAW WITH
THE LULL IN CONVECTIVE ACTIVITY MONDAY BETWEEN SHORT WAVES. A FAIRLY
HEALTHY SHORT WAVE IS MOVING SE FROM THE OH VALLEY AND WILL REACH
THE RNK CWA IN THE 22Z-12Z TIME FRAME FROM NW-SE. AT THIS
POINT...FEEL ANY SIGNIFICANT MCS WILL TRACK WELL N-NE OF THE
CWA...BUT INSTABILITY AND MOISTURE ALONG WITH DYNAMICS FROM NW FLOW
SHORT WAVE WILL BE MORE THAN SUFFICIENT TO SUPPORT CONVECTIVE
DEVELOPMENT THIS AFTERNOON. ALREADY SEEING A FEW SHRA DEVELOPING
NEAR LWB...AND WOULD EXPECT ACTIVITY TO FAVOR THE WV AIRPORTS
FIRST...THEN SPREAD TOWARD BCB/RNK BY MID-LATE AFTERNOON...THEN
CONGEAL INTO A MORE ORGANIZED AREA OF TSRA TOWARD 06Z AND PROGRESS
SE TOWARD LYH AND DAN. OTHERWISE...EXPECT VFR CIGS/VSBYS EXCEPT FOR
AREAS OF MVFR BR WED MORNING...ESPECIALLY LWB-BLF WHERE RAIN SHOULD
BE MOST SIGNIFICANT TODAY/TONIGHT. WINDS FAVORING WNW THROUGH THE
PERIOD WITH SPEEDS 5-7KTS OR LESS.

AS OF 200 AM EDT TUESDAY...

RADAR INDICATES ALL CONVECTION HAS DISSIPATED FOR THE EVENING
ACROSS OUR AREA...AND BASICALLY LOOKING AT MAINLY VFR CONDITIONS
THIS MORNING AS A LAYER OF MID AND HIGH CLOUDS BLANKETS MUCH OF
THE FORECAST REGION. STILL PRETTY WARM OUT THERE...HOWEVER
TEMPERATURES ARE GRADUALLY COOLING TO NEAR SATURATION...AND EXPECT
TO SEE PATCHES OF FOG DEVELOP AS WE APPROACH SUNRISE. WITH LESS
CLOUD COVER OVER LWB...EXPECT VISIBILITIES THERE TO FALL TO AROUND
A HALF MILE BY 03/09Z.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY
AFTERNOON TODAY...MAINLY ACROSS THE MOUNTAINS...AS A TROUGH DEVELOPS
ALONG THE EASTERN FACE OF THE APPALACHIANS...SUPPORTED BY A WEAKNESS
IN THE UPPER LEVEL RIDGE APPROACHING FROM THE OHIO RIVER VALLEY.
WITH DEWPOINTS IN THE MID AND UPPER 60S ACROSS THE MOUNTAINS...
BELIEVE COVERAGE OF THUNDERSTORM ACTIVITY WILL BE ENOUGH THAT AM
NOW MORE COMFORTABLE PUTTING MENTION OF TSRA IN THE TAFS FOR
BLF...LWB...BCB AND ROA. FURTHER EAST...MAY SEE A FEW CB...BUT
COVERAGE OF CONVECTION WILL BE MORE ISOLATED. AT ANY RATE...
THUNDERSTORM ACTIVITY TODAY IS EXPECTED TO BE MORE OF THE POPCORN
VARIETY...A FEW OF WHICH MAY BECOME LOCALLY STRONG...AND DO NOT
EXPECT ANY ORGANIZED LINES OF STORMS TO DEVELOP SUCH AS THOSE
WHICH OCCURRED OVER THE WEEKEND.

WILL BE LOOKING AT A SIMILAR PATTERN FROM WEDNESDAY INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...KM/NF
SHORT TERM...RAB
LONG TERM...PW/RAB
AVIATION...NF
Hazardous weather outlook, Jul 3, 3:50 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT TUE JUL 3 2012

NCZ003>006-020-VAZ032>035-043>047-058-059-040900-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
450 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS
TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
450 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO
SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG
WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS
TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 10:41 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     6 WNW HILLSVILLE        36.80N 80.83W
07/01/2012                   CARROLL            VA   PUBLIC

            4 TREES FELL ON 3 CARS.

&&

KM
Local storm report, Jul 3, 10:42 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     5 NE WALNUT COVE        36.34N 80.06W
06/30/2012                   STOKES             NC   PUBLIC

            SEVERAL LARGE TREE LIBMS BLOWN DOWN ON LUTHER WILLIAMS
            ROAD. NICKEL SIZE HAIL ALSO FELL.

&&

HYSELL
Special weather statement, Jul 3, 11:24 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE JUL 3 2012

NCZ001-019-031700-
ASHE NC-WILKES NC-
1224 PM EDT TUE JUL 3 2012

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT ASHE AND WILKES
COUNTIES...

AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILBAR...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILBAR AROUND 1230 PM...HALLS MILLS AROUND
1240 PM...HALLS MILLS AROUND 1245 PM AND MAPLE SPRINGS AROUND 1255
PM.

LAT...LON 3620 8147 3624 8147 3626 8153 3641 8129
      3638 8124 3637 8125 3637 8123 3631 8113
      3616 8141
Local storm report, Jul 3, 11:33 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     JONESVILLE              36.23N 80.84W
07/02/2012                   YADKIN             NC   EMERGENCY MNGR

            SCATTERED REPORTS OF DOWNED TREES ALONG HIGHWAY 67 ACROSS
            THE NORTHERN PART OF THE COUNTY BETWEEN 115 AM AND 130
            AM. DIME SIZE HAIL ALSO OBSERVED WITH THESE STORMS.

0115 AM     TSTM WND DMG     FRANCISCO               36.50N 80.37W
07/02/2012                   STOKES             NC   EMERGENCY MNGR

            8 REPORTS OF TREES DOWN IN THE NORTHWEST PART OF THE
            COUNTY NEAR WESTFIELD AND FRANCISCO.

1000 PM     TSTM WND DMG     SANDY RIDGE             36.50N 80.12W
06/29/2012                   STOKES             NC   EMERGENCY MNGR

            43 REPORTS OF TREES AND POWERLINES DOWN ACROSS THE COUNTY
            FROM THUNDERSTORM GUST FRONT WHICH CROSSED THE COUNTY
            BETWEEN 1000 AND 1030 PM. HEAVIEST DAMAGE WAS IN THE
            NORTHEAST PART OF THE COUNTY NEAR SANDY RIDGE.

0945 PM     TSTM WND DMG     6 E STUART              36.63N 80.18W
06/29/2012                   PATRICK            VA   911 CALL CENTER

            150 TO 175 CALLS OF TREES AND POWERLINES DOWN ACROSS THE
            COUNTY FROM A THUNDERSTORM GUST FRONT WHICH MOVED ACROSS
            THE COUNTY BETWEEN 930 AND 1000 PM. TREE FELL ON HOUSE
            CAUSING 20-30K IN DAMAGE IN PATRICK SPRINGS. A TREE ALSO
            FELL ON A CABIN CAUSING 5-10K IN DAMAGE.

0945 PM     TSTM WND DMG     STUART                  36.63N 80.28W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            50 REPORTS OF TREES DOWN AND POWERLINES DOWN ACROSS THE
            SOUTHERN PART OF THE COUNTY...ALONG AND SOUTH OF HIGHWAY
            58 FROM STORMS WHICH PERSISTED OVER THE AREA FROM 815 TO
            1030 PM.

&&

11
Local storm report, Jul 3, 11:52 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CERES                   37.02N 81.35W
07/01/2012                   BLAND              VA   COUNTY OFFICIAL

            SEVERAL TREES AND LARGE LIMBS DOWN IN THE CERES AREA.

&&

SK
Local storm report, Jul 3, 11:54 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     BLAND                   37.10N 81.12W
06/29/2012                   BLAND              VA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN AND POWER OUTAGES ACROSS THE
            COUNTY...STARTING AT 845 PM AND LASTING UNTIL ABOUT 915
            PM. ROOF DAMAGE TO ONE BARN...OTHERWISE NO KNOWN
            SIGNIFICANT STRUCTURAL DAMAGE.

&&

SK

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Wilkes

When
July 3, 11:55 AM EST
Where
Wilkes County, 2.82 mi NNW of Wilbar
Measured
1 in hail
Reported by
Public
Coordinates
36.310, -81.330

Thunderstorm Wind, Wilkes

When
July 3, 11:55 AM EST
Where
Wilkes County, 2.35 mi NNW of Wilbar
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Public
Coordinates
36.300, -81.340

A few trees were down across Route 16 after storms passed through.

Thunderstorm Wind, Surry

When
July 3, 1:23 PM EST to 1:28 PM EST
Where
Surry County, Mt Airy to 0.68 mi E of Mt Airy
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.500, -80.620

Several trees were brought down in Mt. Airy.

Thunderstorm Wind, Surry

When
July 3, 1:28 PM EST
Where
Surry County, 2.15 mi NNW of Flat Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -80.560

A tree fell on Badgett Avenue near Mt. Airy.

Hail, Surry

When
July 3, 1:53 PM EST
Where
Surry County, 2.16 mi SE of Woodville
Measured
1 in hail
Reported by
State Official
Coordinates
36.480, -80.450

Thunderstorm Wind, Rockingham

When
July 3, 3:10 PM EST to 3:15 PM EST
Where
Rockingham County, 2.79 mi W of Midway to 1.19 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
State Official
Coordinates
36.270, -79.830

A tree was reported down on Winged Elm Way and another on Woolen Stone Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401582, 401583, 401584, 401586, 401587, 401588.